The heart drug Posicor (mibefradil dihydrochloride) has been withdrawn by the manufacturer after it caused cardiogenic shock in four patients one of whom died.
The reactions occurred when the patients had another calcium channel blocker added to their prescription.
The patient who died was a 79 year old woman who started taking nifedipine the day after discontinuing mibefradil.
A second woman and a man, both aged 60, both suffered cardiogenic shock within a few hours of starting a new prescription. A fourth woman, aged 55, went into shock within five hours of adding felodipine and enalapril to a regimen that included mibefradil.
The manufacturer, Roche Laboratories, voluntarily withdrew the drug after postmarketing surveillance showed it could lead to serious interactions with beta blockers such as digoxin, verapamil and diltiazem, particularly among elderly patients.
One member of the study team, Michael Mullins from the Oregon Poison Center, said the drug has a long half life, and said patients should wait at least a week before starting another beta blocker or a calcium channel blocker, and at least two weeks before starting a course of selodipine or timolol.
Strangely, earlier trials had failed to detect any serious adverse reactions. The most common headache, leg oedema and rhinitis were suffered in almost similar levels in the placebo group leaving just the feeling of light headedness as being a genuine side effect.
All of this throws into question the current methods of drug testing. Until drugs are tested on the groups for whom they are intended rather than strapping young students keen to earn some extra cash and reactions with other drugs are more carefully monitored, it’s hard to say with any certainty that any drug is “safe”.